Following the discovery of abnormal International Normalized Ratio, or INR, levels, the next steps depend on the patient and her immediate risk of excessive bleeding. Treatments may include changing the dose of the anticoagulant or changing medications, increasing vitamin K levels, and a blood transfusion, according to Drugs.com.
The INR is a standardized measure of prothrombin time, or PT. Using the INR, doctors determine the length of time that it takes for blood to clot regardless of varying lab methods. When analyzing the results, doctors are looking for a PT of 11 to 13 seconds and an INR of 0.8 to 1.1, according to WebMD.
If the patient is currently on anticoagulants, an INR higher than 1.1 may indicate that there is too much medication in the blood, as WebMD explains. It may also indicate a liver disease such as cirrhosis, an injury to the liver or a lack of vitamin K in the body.
The patient's doctor is also able to determine if any other factors may have influenced the test, producing an abnormal result. Antibiotics, birth control pills, aspirin, hormone therapy and vitamin K supplements can influence the results if the patient is already on blood thinners. Some natural remedies and alcohol can also affect the test results, and dehydration from nausea and vomiting can also influence the test, according to WebMD. The doctor must determine the best course of action depending on the patient's current medications, lifestyle, and test results.